Hail, Todd
- When
- June 19, 10:05 PM CST
- Where
- Todd County, 8.06 mi SSE of Okreek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.258, -100.334
A band of thunderstorms produced hail to quarter size over south central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A band of thunderstorms produced hail to quarter size over south central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 8:08 PM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 808 PM MDT TUE JUN 19 2012 .DISCUSSION...02Z SURFACE ANALYSIS HAD COOL FRONT FROM EASTERN SD INTO NORTHEAST CO WITH A TROUGH FROM CO INTO SOUTH CENTRAL MT. LATEST WATER VAPOUR LOOP SHOWED SHORTWAVE MOVING INTO WESTERN WY WITH 110KT JET STREAK. LOW LEVEL RESPONSE EXPECTED LATER TONIGHT WITH LOW LEVEL JET AND SUBSEQUENT 850-700MB THETA-E ADVECTION OVER THE TOP OF THE COOL FRONT. GOOD LIFT DEVELOPS ACROSS NORTHERN NE/FAR SOUTHERN SD WHICH WILL CONDITION ATMOSPHERE FOR ELEVATED CONVECTION OVERNIGHT. SUFFICIENT SHEAR PRESENT FOR ELEVATED SUPERCELLS AND LARGE HAIL FROM FAR SOUTHWEST THROUGH SOUTH CENTRAL SD. MUCAPE RISES TO AROUND 1KJ/KG. WITH THESE FORCING MECHANISMS IN PLACE AND LATEST RUC/HRRR SHOWING THESE THOUGHTS...HAVE UPPED POPS IN THE SOUTH AND ADDED SEVERE MENTION IN THE FAR SOUTH. && .AVIATION...00Z TAFS UPDATE SHRA/TSRA WILL CONTINUE TO DEVELOP OVER THE AREA THIS EVENING. STORMS WITH HAIL AND LOCAL IFR VSBYS/CIGS MAY OCCUR IN FAR SOUTHERN SD. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .PREV DISCUSSION... /ISSUED 226 PM MDT TUE JUN 19 2012/ DISCUSSION...WATER VAPOR IMAGERY SHOWS A COMPACT UPPER LOW ACROSS JUST NORTH OF EASTERN MONTANA WITH A SERIES OF SHORTWAVES ROUNDING THE BROAD LOW AMPLITUDE TROUGH EXTENDING THROUGH THE PACIFIC NORTHWEST THROUGH SOUTHERN IDAHO INTO WYOMING AND UP INTO THE WESTERN DAKOTAS. SURFACE ANALYSIS SHOWS LOW PRESSURE EXTENDING FROM THE COLORADO PLAINS OVER CENTRAL NEBRASKA INTO SOUTH CENTRAL SOUTH DAKOTA WHERE THE COLD FRONT IS CURRENTLY LOCATED. NORTHWEST FLOW CONTINUES ACROSS MUCH OF THE CWA BEHIND THE FRONTAL BOUNDARY WITH TEMPERATURES IN THE UPPER 60S TO AROUND 80. TONIGHT...THE COLD FRONT WILL CONTINUE EASTWARD AS SURFACE LOW PRESSURE REDEVELOPS OVER MINNESOTA. SEVERAL WAVES WILL CROSS THE REGION TONIGHT BRINGING OCCASIONAL SHOWERS/STORMS TO THE AREA. THE BEST CHANCES FOR SHOWERS WILL BE ACROSS SOUTH CENTRAL SD WHERE ELEVATED CONVECTION SHOULD DEVELOP LATE THIS EVENING INTO THE EARLY MORNING HOURS. MUCAPE DOES NOT SHOW IMPRESSIVE AMOUNT OF CAPE WHICH IS LIMITED TO 500 TO 1000J/KG...HOWEVER AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE AS SHEAR PROFILES SUPPORT ROTATING UPDRAFTS ABOVE THE COOLING POST-FRONTAL BOUNDARY LAYER. THE OVERNIGHT STORM ACTIVITY ACROSS SOUTH CENTRAL SD WILL EXIT EAST OF THE CWA BY 12Z WEDNESDAY. ACTIVE SOUTHWEST UPPER LEVEL FLOW WILL CONTINUE WEDNESDAY MORNING...WITH THE BASE OF THE TROUGH CROSSING THE CWA BY MIDDAY. THERE IS ENOUGH INSTABILITY WEDNESDAY MORNING ALONG WITH UPPER LEVEL SUPPORT FOR A SOME SHOWER/STORM ACTIVITY...BUT DRIER AIR MOVING IN WILL DECREASE SHOWER ACTIVITY THROUGH THE AFTERNOON AS UPPER RIDGING BUILDS ACROSS THE REGION. UPPER RIDGING WILL BRING DRY WEATHER TO THE AREA WEDNESDAY NIGHT AND THURSDAY AS HIGH PRESSURE CROSSES THE REGION. A WARMING TREND IS EXPECTED WITH TEMPERATURES RISING INTO THE UPPER 70S AND 80S BY THURSDAY. EXTENDED...MODELS REMAIN IN GOOD AGREEMENT IN SHOWING AN UPPER RIDGE AMPLIFYING OVER THE NORTHERN PLAINS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. WARMER THAN AVERAGE TEMPERATURES ARE EXPECTED. A FEW DISTURBANCES MAY BREAK THROUGH THE RIDGE AND COMBINED WITH SFC BASED INSTABILITY FROM DIURNAL HEATING RESULTING IN A FEW MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER VARIOUS PARTS OF THE FORECAST AREA FROM FRIDAY THROUGH TUESDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...HELGESON LONG TERM....WFO UNR AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 753 PM MDT TUE JUN 19 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 753 PM MDT (853 PM CDT) TUE JUN 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT A DISTURBANCE WILL CROSS THE AREA TONIGHT...BRINGING SOME THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM FAR SOUTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT TUE JUN 19 2012
SDZ044-046-047-049-200415-
BENNETT SD-MELLETTE SD-TODD SD-TRIPP SD-
1030 PM CDT TUE JUN 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE...EASTERN
BENNETT...TODD AND TRIPP COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...
AT 1028 PM CDT/928 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINNER
TO ELI...AND MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WINNER...
MISSION...
HIDDEN TIMBER...
SAINT FRANCIS...
SPRING CREEK...
CARTER...
WITTEN...
ROSEBUD...
OKREEK...
HARRINGTON...
VETAL...
HAMILL...
IDEAL...
MOSHER...
PARMELEE...
WOOD...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4299 9954 4299 10152 4337 10135 4370 9988
4368 9988 4376 9963 4373 9961 4353 9962
4351 9960 4350 9952
TIME...MOT...LOC 0330Z 209DEG 30KT 4335 9987 4291 10142
HELGESONThe North Platte radar (KLNX), 146 km away, was scanning. The volume nearest the first event began at 04:03 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380221, 392806, 392809.